Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 52, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 2, 1999, 10:36 AM CDT for Monona County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1999, 10:36 AM CDT (15:36 UTC)
- Expired
- Jul 2, 1999, 11:10 AM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
County Monona County, IA
The radar
The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 10:49 AM CDT | Thunderstorm Wind 52 | Mapleton, IA | Large limbs downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KOMA 021537 TOROMA IAC133-021610- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1036 AM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:30 AM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, Jul 2, 3:30 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 AM CDT FRI JUL 2 1999 ...FORECAST CHALLENGES...CHC OF TSRA...AND THREAT OF SVR... ...SYNOPSIS...A SVR TSTRM BOX IS IN EFFECT UNTIL 12Z FOR THE NRN CWA INTO SD. SVR REPORTS HAVE BEEN LIMITED AND THE STORMS HAVE WEAKENED AS THEY MOV INTO NE NEB. IMPRESSIVE HODOGRAPH AT MRR WITH 0-3KM NEAR 600 M2/S2 (118 M2/S2 AT NLG)...HOWEVER STRMS ARE ELEVATED. LO PRES WAS OVR WRN NEB WITH A WRMFNT STRETCHING SE TO SRN NEB AND THE IA/MO STATE LINE. THE TSRA ACTIVITY WAS WELL TO THE N OVR NRN NEB AND SD WHERE THE H85 WAA... MOISTURE CONVERGENCE WAS TAKING PLACE...AND ON THE NOSE OF THE MID LVL CAPPING TEMPS. ...FORECAST...THE OVERALL PATTERN HAS RISING HTS OVR THE PLNS STATES IN THE UPR PATTERN. HOT TEMPERATURES WILL MAKE THEIR WAY BACK INTO THE FCST INTO THE HOLIDAY WKND. ALL THE MODELS ARE SIMILAR IN THIS UPR PATTERN TRANSITION. THE SFC PATTERNS ARE CLOSE THRU 48 HRS...LIFTING THE WRMFNT TO THE N OF NE. AT 48 HRS...THE NGM TRIES TO DVLP A SFC LO ON THE BNDRY AND PUSH IT S INTO NRN NEB. IN THE SHRT TERM...WILL KEEP SCT TSRA/POPS IN ZONES THIS AM...ESPECIALY IN THE NE PORTION OF THE COUNTY FORECAST AREA (CFA). THE CORFIDI VECTORS INDICATE AN INITIAL ESE THEN SSE MOVEMENT. UVV CONTINUES OVR MUCH OF THE CFA THRU 18Z...THEN DROPS SE INTO NE KS AND NRN MO. NEXT SHRTWV AND UVV ALRDY INTO NCNTRL/CNTRL NEB BY 06Z. QUESTION WILL BE IF THE SHRTWV IS STRONG ENOUGH TO OVERCOME H70 WRMING THAT IS FCST TODAY AND TON. THE ETA/AVN HAVE H85 DEWPOINTS POOLING IN EXCESS OF 18 DEGREES C. WITH STG MOISTURE CONVERGENCE...MOST ORGANIZED PRECIP TON WILL BE IN SD AND WILL INCLUDE HIGHEST POPS IN NRN CFA. SPC HAS THE MOD RISK OVR NRN NEB AND SD. CAPES OVR CNTRL NEB IN THE 4000 J/KG RANGE AT 18Z AND 5-6000 J/KG BY 00Z WITH HELICITIES FM 150-350. DEWPOINTS INCREASE SUBSTANTIALLY TODAY...HOWEVER NOT AS HIGH AS DEPICTED ON THE ETA...WITH A BROAD 75 TO 78 DEG AREA. THE AVN/S DEWPOINTS FM 70 TO 75 APPEAR MORE IN LINE WITH THE NGM/S UPR 60S TOO LO. S WNDS WILL BE IN THE BREEZY CATEGORY. THE GRTR RISK FOR STORMS SAT MOVES WELL TO THE N SAT IN THE UPR MISSISSIPPI VALLEY. IN THE EXTENDED...THE EAST COAST UPR RDG BLDS WWD INTO THE 4 CORNERS AREA BY MON...BRKING DOWN ON THE E COAST TUE. WILL LEAVE EXTENDED WITH CHC OF TSRA WITH APPROACH AND PASSAGE OF A SFC FNT MON. GUID TEMPS CLOSE AND WILL TAKE A COMP BETWEEN AVN/NGM MOS. .OMA...NONE ZAPOTOCNY
In the hours before
Local storm report, Jul 2, 5:12 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM ROYAL NE WIND DAMAGE
07/02/99 ANTELOPE TREES DOWN- ESTIMATED
70 MPH
0315 AM BRUNSWICK NE 1 INCH HAIL
07/02/99 ANTELOPELocal storm report, Jul 2, 5:12 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM ROYAL NE WIND DAMAGE
07/02/99 ANTELOPE TREES DOWN- ESTIMATED
70 MPH
0315 AM BRUNSWICK NE 1 INCH HAIL
07/02/99 ANTELOPESpecial weather statement, Jul 2, 5:45 AM CDT, 4 hours 51 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-031200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 AM CDT FRI JUL 2 1999 ...SEVERE WEATHER OUTLOOK...FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION...MAY BE NEEDED TODAY OR TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IS CURRENTLY IN EFFECT FOR PARTS OF NORTHERN NEBRASKA UNTIL 7AM CDT. AFTER THIS MORNINGS STORMS MOVE THROUGH...ANOTHER WEATHER DISTURBANCE IS FORECAST...TO AFFECT NEBRASKA TONIGHT. MOISTURE POOLING OVER CENTRAL NEBRASKA...AND WARM TEMPERATURES WILL RESULT IN HIGH INSTABILITY VALUES. WIND PROFILES MORE FAVORABLE FOR SUPERCELLS...WILL ALSO BE FOUND JUST TO THE WEST OF THE OUTLOOK AREA. THE MAIN HINDERING FACTOR FOR THE DEVELOPMENT OF THUNDERSTORMS...OVER THE OUTLOOK AREA WILL BE VERY WARM MID LEVEL TEMPERATURES. THERE IS A RISK FOR SEVERE THUNDERSTORMS AS SEVERE STORMS DEVELOP OVER NORTH CENTRAL NEBRASKA AND MOVE EAST INTO THE OUTLOOK AREA. SUPERCELLS AND BOW ECHOES WITH LARGE HAIL...DAMAGING DOWNBURST WINDS...AND FLASH FLOODING BEING THE MAIN SEVERE WEATHER THREATS. ZAPOTOCNY
Special weather statement, Jul 2, 5:45 AM CDT, 4 hours 51 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-031200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 AM CDT FRI JUL 2 1999 ...SEVERE WEATHER OUTLOOK...FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION...MAY BE NEEDED TODAY OR TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IS CURRENTLY IN EFFECT FOR PARTS OF NORTHERN NEBRASKA UNTIL 7AM CDT. AFTER THIS MORNINGS STORMS MOVE THROUGH...ANOTHER WEATHER DISTURBANCE IS FORECAST...TO AFFECT NEBRASKA TONIGHT. MOISTURE POOLING OVER CENTRAL NEBRASKA...AND WARM TEMPERATURES WILL RESULT IN HIGH INSTABILITY VALUES. WIND PROFILES MORE FAVORABLE FOR SUPERCELLS...WILL ALSO BE FOUND JUST TO THE WEST OF THE OUTLOOK AREA. THE MAIN HINDERING FACTOR FOR THE DEVELOPMENT OF THUNDERSTORMS...OVER THE OUTLOOK AREA WILL BE VERY WARM MID LEVEL TEMPERATURES. THERE IS A RISK FOR SEVERE THUNDERSTORMS AS SEVERE STORMS DEVELOP OVER NORTH CENTRAL NEBRASKA AND MOVE EAST INTO THE OUTLOOK AREA. SUPERCELLS AND BOW ECHOES WITH LARGE HAIL...DAMAGING DOWNBURST WINDS...AND FLASH FLOODING BEING THE MAIN SEVERE WEATHER THREATS. ZAPOTOCNY
Special weather statement, Jul 2, 7:00 AM CDT, 3 hours 36 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-031230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 7 AM CDT FRI JUL 2 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 507 HAS BEEN ALLOWED TO EXPIRE... THE THREAT OF SEVERE WEATHER HAS ENDED. STRONG STORMS CONTINUE TO MOVE ACROSS NORTHEAST NEBRASKA WITH SOME ADDITION STORM DEVELOPMENT OVER SOUTHERN NEBRASKA WITH A DIFFERENT WEATHER SYSTEM. ZAP
Special weather statement, Jul 2, 7:00 AM CDT, 3 hours 36 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-031230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 7 AM CDT FRI JUL 2 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 507 HAS BEEN ALLOWED TO EXPIRE... THE THREAT OF SEVERE WEATHER HAS ENDED. STRONG STORMS CONTINUE TO MOVE ACROSS NORTHEAST NEBRASKA WITH SOME ADDITION STORM DEVELOPMENT OVER SOUTHERN NEBRASKA WITH A DIFFERENT WEATHER SYSTEM. ZAP
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:21 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 49 min |
| Jul 2, 11:41 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 49 min |
| Jul 2, 11:41 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 49 min |
| Jul 2, 11:55 AM CDT | Tornado Warning | OAX | Harrison, Monona | 35 min |
| Jul 2, 12:35 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 50 min |
| Jul 2, 1:25 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 50 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.